Hail, Laramie
- When
- August 14, 6:05 PM MST
- Where
- Laramie County, 4.66 mi NW of Archer
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.200, -104.720
CoCoRaHS observer reported quarter sized hail 5 miles northeast of Cheyenne.
Severe thunderstorms developed the afternoon and early evening of 14 August across Laramie County in southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms developed the afternoon and early evening of 14 August across Laramie County in southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 2:33 PM MST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 333 PM MDT Sat Aug 14 2021 .UPDATE... Issued at 332 PM MDT Sat Aug 14 2021 Severe Thunderstorm Watch 440 issued for the Nebraska Panhandle today through 11 PM this evening. && .SHORT TERM...(This evening through Sunday) Issued at 150 PM MDT Sat Aug 14 2021 Latest surface obs and satellite scanning convergence boundary stretching across portions of southeastern WY and the NE Panhandle with early convection across the the SD Black Hills and light echo now over the Laramie Range. CAM guidance remains split in thinking with the HRRR once again being the quiet outlier this afternoon with limited convection across the Panhandle while the NAMNEST has stayed consistent with more widespread thunderstorms from now through late tonight. SPC continues a sliver of slight risk for far eastern NE Panhandle with marginal including only eastern tier of counties from Dawes south to Cheyenne. Latest PRECIP sounding from CSU shows robust CAPE profile of over 1000 J/kg but lackluster 0-1 km shear of about 7 kts. CIN is the kicker again today as inversions in the sounding and values into the 150 to 200 J/kg range. So similar to yesterday, topography will be key to help spur initiation. LLJ again could play a bit of a spoiler tonight across the Panhandle with any remaining convection and energy remaining. Highs today on the warmer side from Friday into the upper 80s and low 90s for many. Sunday will see an uptick in low and midlevel moisture coupled with passing upper level shortwave that again will spur convection perhaps more widespread including into SE WY. Highs near-similar to today's forecast. .LONG TERM...(Monday through Friday) Issued at 220 AM MDT Sat Aug 14 2021 Monday...With some decrease in low and mid level moisture, we should see a decrease in late day shower and thunderstorm coverage. Slightly cooler temperatures for most locations, notably across the Nebraska Panhandle. Tuesday...Even warmer temperatures as the flow aloft becomes southwest with 700 mb temperatures near 18 Celsius. Looks like enough low and mid level moisture for isolated to scattered late day thunderstorms. Wednesday...Shower and thunderstorm coverage becomes scattered to numerous in the afternoon and evening with a monsoonal moisture increase, and with a cold front progressing into our counties. Somewhat cooler temperatures on tap with considerably more cloud cover and increased precipitation chances. Thursday...Cooler temperatures expected in the wake of a passing shortwave trough aloft and its associated cold front. Chances for showers and thunderstorms will likely decrease by the evening as more stable air moves into the region. Friday...Northwest flow aloft continues. Still looks like isolated to scattered showers and thunderstorms possible in the afternoon and evening with adequate low and mid level moisture. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1117 AM MDT Sat Aug 14 2021 VFR conditions across southeast Wyoming and the Nebraska panhandle with some clouds beginning to pop up. There are thunderstorms in the forecast, but the location, spread, and intensity are all very uncertain as of right now. A low level jet will impact KCDR once again tonight into early tomorrow with gusts of 25 to 30 knots possible. && .FIRE WEATHER... Issued at 135 PM MDT Sat Aug 14 2021 Limited fire weather conditions next few days with isolated to scattered chances of precipitation coupled with lackluster winds although min RHs will teeter if not go into critical conditions. With thunderstorm chances, lightning sparked fires remain a possibility. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...WM LONG TERM...RUBIN AVIATION...LK FIRE WEATHER...WM
Hazardous Weather Outlook National Weather Service Cheyenne WY 138 PM MDT Sat Aug 14 2021 NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 138 PM MDT Sat Aug 14 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are expected this afternoon across the Nebraska Panhandle and over the Snowy, Sierra Madre and southern Laramie Ranges. A few of the storms over the Nebraska Panhandle may become strong to severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to scattered afternoon and evening thunderstorms will be possible nearly every day, with the most coverage on Wednesday. .Spotter information statement... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Cheyenne. Rubin/WM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 SW KILPATRICK LAKE 42.06N 103.33W
08/14/2021 E1.75 INCH BOX BUTTE NE TRAINED SPOTTER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 SSW KILPATRICK LAKE 42.01N 103.33W
08/14/2021 M2.50 INCH BOX BUTTE NE TRAINED SPOTTER
&&
ACTUAL MEASUREMENT IS 2.25 INCH DIAMETER.
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 14 NW ANGORA 42.01N 103.29W
08/14/2021 M2.50 INCH BOX BUTTE NE TRAINED SPOTTER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
635 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 15 NNE BAYARD 41.96N 103.21W
08/14/2021 M2.00 INCH MORRILL NE TRAINED SPOTTER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 8 NNE MOOMAWS CORNER 41.92N 103.26W
08/14/2021 M2.50 INCH MORRILL NE TRAINED SPOTTER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 8 NNE MOOMAWS CORNER 41.92N 103.26W
08/14/2021 M3.00 INCH MORRILL NE TRAINED SPOTTER
&&
RCOXThe Cheyenne radar (KCYS), 9 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
6 hail. Local standard time, as filed.
CoCoRaHS observer reported quarter sized hail 5 miles northeast of Cheyenne.
NWS employee reported golf ball sized hail 8 miles northeast of Cheyenne.
Retired NWS employee reported half dollar sized hail 2 miles east of Cheyenne.
Public reported quarter sized hail 4 miles east of Cheyenne.
Spotter reported quarter sized hail 3 miles east of Cheyenne. Wind gusts to 50 mph also reported with this storm.
Spotter reported quarter sized hail 9 miles southeast of Cheyenne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975583, 975584, 975585, 975586, 975587, 975588.